Re: your July 5 article, â€œStudy warns of liver dangers from Tylenolâ€?:
As a registered pharmacist of more than 30 years, I would like to educate the general public and most doctors about the likely causes of Tylenol (acetaminophen) overusage â€” more than 4 grams per day, as stated in the article.
Most people who take plain Tylenol do not take the 4-gram limit. That would be eight extra-strength tablets a day.
The people who routinely take that much acetaminophen take it in combination with other painkillers, notably as Vicodin or Darvocet-N 100 and their generics. Regular Vicodin contains 500mg of acetaminophen and Vicodin ES has 750mg per tablet, Darvocet-N 100 has 650mg of acetaminophen.
Many patients on these medicines are prescribed and/or take two tablets at a time up to 10 to12 tablets a day â€” 9 grams of acetaminophen a day if using Vicodin ES. Since the maximum recommended dose of acetaminophen is only 1,000mg per dose, these compounds should be avoided in chronic pain.
The narcotic in Vicodin and Vicodin ES is hydrocodone, 5 or 7.5mg per tablet. The same amount of this narcotic is combined with Tylenol, 325mg per tablet, in Norco, also available as a generic. Any patient who needs a sizeable amount of these painkillers should ask their physicians to change to this safer medicine.
Norco comes with 5, 7.5 or 10mg of hydrocodone so all pain levels can be addressed.
What may cause confusion is that after awhile, patients become tolerant to the effects of the narcotics in these drugs. The liver does not tolerate the higher doses of acetaminophen that go along with them. Patients, in partnership with their physicians and pharmacists, should be able to tailor pain medications to get the best and safest medication.
â€” Dan B. Kaufman, Ventura